Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 20, NWS Phoenix, AZ

July 18, 2016Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 18, 2016, 5:37 PM MST for Maricopa County, Arizona. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 5:37 PM MST (00:37 UTC)
Expired
Jul 18, 2016, 6:00 PM MST
In force
23 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 34 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:08 PM MSTTSTM WND GST 601 N Guadalupe, AZ2 MEDIUM SIZED TREES BLOWN OVER INTO THE ROAD.
Jul 18, 6:09 PM MSTTSTM WND GST 631 Se Sky Harbor Airport, AZASOS STATION PHOENIX SKY HARBOR INTL ARPT /PHX/.
Jul 18, 6:09 PM MSTNON-TSTM WND GST 631 Se Sky Harbor Airport, AZASOS STATION PHOENIX SKY HARBOR INTL ARPT /PHX/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2699 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS55 KPSR 190037
SVRPSR
AZC013-190100-
/O.NEW.KPSR.SV.W.0020.160719T0037Z-160719T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
537 PM MST MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 536 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED OVER SOUTH PHOENIX...OR NEAR LAVEEN...AND MOVING
  NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PHOENIX...CHANDLER...TEMPE...LAVEEN...SKY HARBOR AIRPORT...
  ARIZONA STATE UNIVERSITY...SOUTH MOUNTAIN PARK...
  DOWNTOWN PHOENIX...SOUTH PHOENIX...ARIZONA MILLS MALL...
  ARIZONA STATE FAIRGROUNDS...PAPAGO PARK...
  DOWNTOWN SCOTTSDALE AND GUADALUPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3329 11195 3328 11213 3350 11219 3351 11188
TIME...MOT...LOC 0036Z 188DEG 12KT 3337 11205 

$$

CK
2 follow-up statements
311 
WWUS55 KPSR 190040
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
540 PM MST MON JUL 18 2016

AZC013-190100-
/O.CON.KPSR.SV.W.0020.000000T0000Z-160719T0100Z/
MARICOPA AZ-
540 PM MST MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR EASTERN MARICOPA COUNTY...

AT 540 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED OVER SOUTH PHOENIX...OR NEAR LAVEEN...MOVING NORTH AT 15 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...CHANDLER...TEMPE...LAVEEN...SKY HARBOR AIRPORT...
ARIZONA STATE UNIVERSITY...SOUTH MOUNTAIN PARK...DOWNTOWN PHOENIX...
SOUTH PHOENIX...ARIZONA MILLS MALL...ARIZONA STATE FAIRGROUNDS...
PAPAGO PARK...DOWNTOWN SCOTTSDALE AND GUADALUPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3329 11195 3328 11213 3350 11219 3351 11188
TIME...MOT...LOC 0040Z 188DEG 12KT 3339 11205 

$$

CK
751 
WWUS55 KPSR 190058
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
558 PM MST MON JUL 18 2016

AZC013-190108-
/O.EXP.KPSR.SV.W.0020.000000T0000Z-160719T0100Z/
MARICOPA AZ-
558 PM MST MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARICOPA COUNTY WILL
EXPIRE AT 600 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3329 11195 3328 11213 3350 11219 3351 11188
TIME...MOT...LOC 0051Z 188DEG 12KT 3339 11205 

$$

CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST MON JUL 18 2016

.SYNOPSIS...
An increase in clouds and humidity can be expected during the next
few days along with a slight chance of showers and thunderstorms,
mainly east of the Lower Colorado River Valley. High temperatures
will also be a bit cooler. Storm chances on the lower deserts will
be slight, with better chances over the higher terrain and over
southeast Arizona. During the latter half of the week, storm chances
will dwindle, and temperatures will increase to above normal levels.

&&

.DISCUSSION...

Tonight...Elevated amounts of monsoon moisture have now securely
covered most of AZ. Athough thermodynamics are there for a few
afternoon and evening showers and thunderstorms over our forecast
area in south central AZ, this region seems to be inbetween upper
level forcing mechanisms in currently working in northern and
southern AZ.

With the advent of a fairly strong and unseasonably cold Pacific
trof moving into the Pacific northwest, a rather strong
southwesterly Jetstream maximum has developed over portions of
eastern Nevada and Utah. Accelerating winds aloft, from lighter
winds in northern AZ into the Utah flow, has developed an area of
upper level speed divergence and resulting convection. To our south
near the Mexican border, the approaching massive inverted trof,
clearly seen in water vapor imagery over the Mexican state of
Chihuahua, is spreading leading edge upper level difluence. Our
portions of south central AZ, including areas near Phoenix, are
under a relatively stable upper level anti-cyclonic flow regime.
Therefore a low grade monsoon forecast is expected for the remainder
of this afternoon and evening, i.e. a slight chance of showers and
thunderstorms. This forecast is excluding the possibility of copious
amounts of convective debris clouds from southern AZ moving north
toward Phoenix tonight, and causing the possibility of showers and
thunderstorms similar to late Sunday night. So far model forecasts
are minimizing this possibility.

Tuesday...our office staff eyes are now transfixed on the massive
inverted trof seen in water vapor imagery over north central Mexico.
Models the past two days have resolved this feature very well at the
300/250 mb level, and latest model forecasts continue the trend of
moving the feature bodily into southern AZ, although in a weakened
form later Tuesday and Tuesday night. Current model forecast are
minimizing the effect of this system in south central AZ, including
nearby Phoenix and surrounding areas. From a fundamental stand point
this is questionable. Strong differential heating and with weakness
aloft normally results in an enhanced threat for storms that can
last well into the evening hours.  For now we will go with our
instincts and raise precip probability a bit in south central AZ for
late Tuesday and Tuesday night, with even a slight chance going into
Wednesday morning.

Wednesday...Monsoon moisture will be still be entrenched over the
region. With mid/upper level disturbances should depart the area,
resulting in another low grade monsoon forecast for Wednesday
afternoon and evening.

Thursday through Monday...monsoon moisture is forecast to thin a
little as drier air from New Mexico and Colorado mix over the area.
At the same time atmospheric height and thickness values increase
dramatically over the region, and if it weren't for remnant monsoon
moisture, afternoon temperatures would be much higher. Therefore
afternoon desert temperatures are forecast to be above the 110
degree mark, but approaching 115 over the driest low humidity area
of southeast CA.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Timing wind shifts and the potential for gusty outflow winds
and localized blowing dust will be the primary aviation concerns
through Tuesday morning. Some variability about a southerly wind
direction is likely again this afternoon, though eventually should
favor southwest by the evening. Thunderstorms forming over SE AZ
should move north towards the Phoenix area late in the afternoon
with gusty outflow winds preceding them.

While the threat of a storm directly affecting an airport is
better than Sunday, probabilities are still quite low with better
chances of localized blowing dust and more widespread lofted dust and
haze affecting slantwise visibilities. Only modest confidence
exists timing outflow wind shifts into terminal sites between 02Z-
04Z. Otherwise, developing cigs in a 10K-15K ft range look likely
from decaying storms to the south.

Southeast California/Southwest Arizona including KIPL and KBLH:
Minimal aviation concerns through Tuesday morning with storm activity
remaining well east into central AZ. Under mostly clear skies, sfc
winds will favor a southerly direction, though will be more variable
at KIPL after sunset. A few higher gusts will be possible, but speeds
should generally remain at or below 15kt.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...
Temperatures will trend back into an above normal range through
the weekend as better quality moisture partially scours
out.Thunderstorm and wetting rain chances dwindle substantially
and become almost exclusively limited to higher terrain north and
east of Phoenix. Consequently, afternoon humidity levels near a 15-
30 percent range during the middle of the week will fall closer to a
10-25 percent range into the weekend. Outside of isolated gusty
winds surrounding any thunderstorms, directions will favor an
upslope component in the afternoon with gustiness around terrain
features and light overnight valley drainage.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Vasquez
FIRE WEATHER...MO

In the hours before

Local storm report, Jul 18, 4:43 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     DUST STORM       1 W ARIZONA CITY        32.75N 111.69W
07/18/2016                   PINAL              AZ   TRAINED SPOTTER

            BLOWING DUST WITH VISIBILITIES BELOW 1/2
            MILE WAS SOUTHWEST OF HER LOCATION. .

&&

BH
Local storm report, Jul 18, 4:54 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
454 PM MST MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     DUST STORM       4 E CASA GRANDE         32.88N 111.69W
07/18/2016                   PINAL              AZ   TRAINED SPOTTER

            STORM SPOTTER PIL9019 REPORTED BLOWING DUST
            WITH 1/4 MILE VISIBILITIES AND WINDS AROUND
            25 KTS AT THE INTERSECTION OF 110 AND
            FLORENCE BLVD IN CASA GRANDE, AZ.

&&

BH
Special weather statement, Jul 18, 5:03 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
503 PM MST MON JUL 18 2016

AZZ023-027-028-190030-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
503 PM MST MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES

UNTIL 530 PM MST

AT 502 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESTRELLA MOUNTAIN PARK...OR 8 MILES SOUTHEAST OF AVONDALE...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...AVONDALE...GOODYEAR...TOLLESON...CASHION...
ESTRELLA MOUNTAIN PARK...PHOENIX INTERNATIONAL RACEWAY AND KOMATKE.

LAT...LON 3307 11223 3341 11244 3350 11221 3320 11207
TIME...MOT...LOC 0002Z 237DEG 4KT 3331 11228

CK
Special weather statement, Jul 18, 5:15 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST MON JUL 18 2016

AZZ028-190045-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
515 PM MST MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN PINAL COUNTY

UNTIL 545 PM MST

AT 514 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF CASA GRANDE...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...STANFIELD...AK-CHIN VILLAGE AND SACATON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3283 11178 3277 11209 3300 11219 3311 11177
TIME...MOT...LOC 0014Z 154DEG 7KT 3289 11195

CK
Special weather statement, Jul 18, 5:29 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
529 PM MST MON JUL 18 2016

AZZ023-027-028-190100-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
529 PM MST MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES

UNTIL 600 PM MST

AT 528 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ESTRELLA MOUNTAIN PARK...OR 10 MILES SOUTHEAST OF AVONDALE.
THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...AVONDALE...GOODYEAR...LAVEEN...ESTRELLA MOUNTAIN PARK...
PHOENIX INTERNATIONAL RACEWAY...SOUTH MOUNTAIN PARK AND KOMATKE.

LAT...LON 3323 11202 3320 11236 3341 11243 3344 11211
TIME...MOT...LOC 0028Z 176DEG 4KT 3329 11227

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:03 PM MSTSpecial Weather StatementPSRMaricopa27 min
Jul 18, 5:11 PM MSTDust Storm WarningPSR66 min
Jul 18, 5:15 PM MSTSpecial Weather StatementPSR30 min
Jul 18, 5:29 PM MSTSpecial Weather StatementPSRMaricopa31 min
Jul 18, 5:35 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 5:44 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 18, 5:57 PM MSTSpecial Weather StatementPSRMaricopa33 min
Jul 18, 6:10 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min
Jul 18, 6:16 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 18, 6:20 PM MSTSpecial Weather StatementPSR40 min
Jul 18, 6:32 PM MSTSpecial Weather StatementPSRGila43 min
Jul 18, 6:43 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Jul 18, 6:59 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 7:03 PM MSTSpecial Weather StatementPSRGila42 min
Jul 18, 7:08 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 7:26 PM MSTSpecial Weather StatementPSR19 min
Jul 18, 7:47 PM MSTSpecial Weather StatementPSR28 min
Jul 19, 3:25 PM MSTBlowing Dust AdvisoryPSR2 hr
Jul 19, 4:26 PM MSTSpecial Weather StatementPSR49 min
Jul 19, 4:35 PM MSTSpecial Weather StatementPSR40 min
Jul 19, 4:40 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.